Alert archive / Kentucky / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 216, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Oct 19, 2004, 12:56 AM EDT for Clay County, Kentucky. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 19, 2004, 12:56 AM EDT (04:56 UTC)
- Expired
- Oct 19, 2004, 2:00 AM EDT
- In force
- 64 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Clay County, KY
The radar
The Jackson,KY radar (KJKL), 60 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.9 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 480 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 5:40 PM EDT, 7 hours 16 minutes earlier.
Area forecast discussion, Oct 18, 5:40 PM EDT, 7 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 540 PM EDT MON OCT 18 2004 .DISCUSSION... 20Z SFC ANALYSIS SHOWS A WELL DEFINED WAVE OF LOW PRESSURE OVER SOUTHWEST MISSOURI. A WARM FRONT FROM THIS IS NOW LYING RIGHT ALONG THE OHIO RIVER WITH KENTUCKY IN THE SYSTEM/S LARGE WARM SECTOR. BREAKS IN THE CLOUDS ALLOWED TEMPERATURES TO RISE INTO THE MIDDLE AND UPPER 60S FOR A BRIEF TIME THIS AFTERNOON. ON RADAR...A LEADING BAND OF SHOWERS IS EASING THROUGH EAST KENTUCKY WITH JUST THE OCCASIONAL LIGHTNING STRIKE AS THEY WEAKEN. TO THE IMMEDIATE WEST ANOTHER...STRONGER CLUSTER OF THUNDERSTORMS IS CROSSING CENTRAL KENTUCKY AND WILL BE IN HERE WITHIN A COUPLE OF HOURS. ON SATELLITE ...THE WARMING OF THE EASTERN CLOUD TOPS ARE EVIDENT WHILE THE ONES ASSOCIATED WITH THE STORMS TO OUR WEST ARE HOLDING STEADY. MUCH FURTHER WEST...ANOTHER MCS APPEARS TO BE DEVELOPING OVER SOUTHEAST MISSOURI. THE MODELS ARE IN GOOD AGREEMENT ALOFT AS THE PATTERN EVOLVES FROM ZONAL TO A MORE AMPLIFIED ONE. A LARGE TROUGH DROPS DOWN THE WEST COAST AND BROAD RIDGING BUILDS NORTH OUT OF THE GULF OF MEXICO BY WEDNESDAY EVENING. THROUGH THE END OF THE WEEK THIS RIDGE BUILDS OVER THE CENTRAL PART OF THE NATION WHILE DOWNSTREAM TROUGHING DEVELOPS OVER THE EAST COAST. THE ETA IS A BIT SLOWER WITH THE EVOLUTION OF THIS TROUGH WHEN COMPARED TO THE GFS. WILL GO WITH A BLEND OF THE TWO. THROUGH THE WEEKEND THE WESTERN TROUGH GRINDS INTO THE RIDGE AND SLIDES OVER THE TOP OF IT WITH MORE ZONAL FLOW TO FOLLOW. SENSIBLE WEATHER WILL FEATURE A FEW PERIODS OF SHOWERS AND THUNDERSTORMS TONIGHT AND TUESDAY. HEAVY RAINS AND STRONG THUNDERSTORMS WILL BE POSSIBLE TONIGHT WITH A JET STREAK ENHANCING THE THE LIFT ALONG WITH THE UPPER LEVEL DIVERGENCE. A COUPLE OF STRAY SHOWERS WILL LINGER TUESDAY NIGHT AND EARLY WEDNESDAY BEFORE DRIER AIR MOVES INTO THE AREA WITH HIGH PRESSURE AT THE SFC AND A DEVELOPING RIDGE ALOFT. THE TIME HEIGHT SERIES SHOWS PLENTY OF LOW LEVEL MOISTURE AROUND WEDNESDAY AND THURSDAY THAT WILL LIKELY LEAD TO AREAS OF FOG BOTH MORNINGS. TEMPERATURES WILL MODERATE QUITE NICELY AS WELL WITH READINGS APPROACHING 80 DEGREES FOR THE END OF THE WEEK. AS EXPECTED THE MOS TEMPERATURES ARE SIMILAR TONIGHT AND TUESDAY IN THIS HIGH MOISTURE ENVIRONMENT. DID BRING TEMPS UP FROM THE MAV AT JKL TUESDAY...NARROWING THE SPREAD WITH LONDON. WITH THE CLOUDS... HIGH RH AND SCATTERED SHOWERS AROUND FOR TUESDAY NIGHT KEPT TEMPS A BIT WARMER THAN THE MAV. LIKEWISE WENT A COUPLE OF DEGREES WARMER WEDNESDAY EXPECTING SOME BREAKS IN THE CLOUDS ALLOWING FOR SUNSHINE. ALSO PUT IN A HILL TO VALLEY TEMPERATURE RANGE FOR WEDNESDAY NIGHT AS THE CLOUDS START TO BREAK UP. FOR POPS WENT CATEGORICAL TONIGHT AND AGAIN ON TUESDAY...HIGHEST POPS NORTH TONIGHT AND SOUTH ON TUESDAY. WENT CLOSER TOWARD THE MET POPS THROUGH THE REST OF THE SHORT RANGE PART OF THE FORECAST. AS FOR IFPS/GFE GRIDS...THE BULK OF THEM WERE IN GREAT SHAPE...JUST TWEAKED THE EXISTING MAX AND MIN TEMP GRIDS IN MOST CASES. POPULATED WITH THE ETA DEWPOINTS AND ADJUSTED THESE...MOSTLY DOWNWARD. ALSO POPULATED AND ADJUSTED DOWN THE WIND SPEEDS FROM THE ETA THROUGH 60 HOURS AND THE GFS BEYOND 60. ENDED UP LINGERING THE HIGH SKY AND POP PERCENTAGES A BIT LONGER IN THE GRIDS WEDNESDAY. ADDED PATCHY FOG TO THE WEATHER GRIDS TUESDAY AND WEDNESDAY NIGHT AS PLENTY OF LOW LEVEL MOISTURE REMAINS BEHIND AND DRIER AIR MOVES IN ALOFT. && .PREV DISCUSSION... 1224 PM EDT MON OCT 18 2004 UPDATE ALREADY SENT. ANY CHANGES WERE VERY MINOR...MAINLY TO UP WINDS A BIT...MAKE A VERY SLIGHT MODIFICATION TO POP TRENDS TO ALLOW FOR TRENDS...AND ELIMINATE AFTERNOON WORDING IN MOST ZONES. REST OF THE GRIDS IN GOOD SHAPE. 619 AM EDT MON OCT 18 2004 SFC CHART SHOWS DEVELOPING LOW PRESSURE SYSTEM OVER SOUTH CENTRAL PLAINS FINALLY MAKING ITS MOVE TOWARDS THE OHIO VALLEY. LOOKING OVER MODEL RUNS...APPEARS BOTH THE ETA AND GFS INITIALIZED STRONG 40-50 KT LLJ OVER OK TOO FAR EAST. THINKING IS THAT MODELS ARE BRINGING PRECIP TOO FAR EAST...TOO QUICKLY. TAKING THIS INTO ACCOUNT...LARGEST EFFECT TO FORECAST WOULD BE TO LOWER...OR HOLD OFF ON POPS IN THE EXTREME SOUTHEASTERN CWA...WHERE BULK OF ANY PRECIP SHOULD FALL LATER THIS AFTERNOON AND THEREAFTER. NORTHWESTERN SECTIONS OF CWA SHOULD SEE PRECIP MUCH SOONER...AND LATEST RADAR RETURNS WOULD CONFIRM THIS AS LARGE AREA OF SHOWER AND THUNDERSTORM ACTIVITY IS CURRENTLY MOVING UP OHIO RIVER VALLEY...MORE IN LINE WITH 40 KT LLJ FOUND ON 0Z 850MB CHART. THERE IS SOME WIDELY SCATTERED ACTIVITY DEVELOPING ELSEWHERE. WAS CONCERNED THAT OVERALL...GUIDANCE POPS MAY HAVE BEEN TOO HIGH. SO WENT WITH LOWER MAV POPS FOR TODAY. AS SYSTEM SHIFTS EASTWARD LATER TONIGHT...EVERYONE SHOULD SEE SOME PRECIP. HOWEVER...BULK OF QPF SHOULD BE TO THE NORTH AND WEST. CLOUDS WERE VERY SLOW TO MOVE IN DURING THE OVERNIGHT. THIS ALLOWED TEMPS TO DROP MUCH LOWER THAN EXPECTED...WITH GUIDANCE BEING GENERALLY 4 DEGREES OR MORE TOO WARM. WITH SUCH A COOL START...CLOUD COVER NOW MOVING IN AND THE POTENTIAL FOR PRECIP...WOUND UP UNDERCUTTING GUIDANCE SLIGHTLY FOR TODAYS HIGH TEMPS. HOWEVER...DID NOT GET TOO CARRIED AWAY AS WARM FRONT WILL STILL PASS TO THE NORTH THIS AFTERNOON ALLOWING WARMER AIR INTO THE REGION. THEREAFTER...STAYED CLOSE TO GUIDANCE NUMBERS AS THERE WAS DECENT AGREEMENT BETWEEN THE MET AND MAV MOS UNTIL WED...WHERE A COMPROMISE WAS TAKEN FOR WED PM HIGHS. SFC LOW GRADUALLY PULLS OFF TO THE NORTHEAST TUESDAY...WITH THE ETA SHOWING A SOME WHAT WEAKER SFC LOW THAN THE GFS. CONSEQUENTLY...THE GFS PUSHES A COLD FRONTAL BOUNDARY THROUGH OUR AREA TUESDAY WHILE THE ETA TENDS TO WEAKEN THE BOUNDARY AS IT DRIFTS THROUGH OUR AREA WED PM. THIS EXPLAINS THE METS HIGHER POP GUIDANCE FOR WED. WITH UNCERTAINTY TRIED TO STAY CLOSER TO MAVS GENERAL COMPROMISE BETWEEN THE FWC AND MET FOR POPS ON WED AM...AND WED. SPC HAS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG THE TN AND KY BORDER FOR TUE. WHILE FCST SOUNDINGS DO SHOW SOME INSTABILITY...PARAMETERS DID NOT LOOK REAL IMPRESSIVE. THIS IS ESPECIALLY TRUE WHEN CONSIDERING WHETHER OR NOT THERE WILL ACTUALLY BE A SFC BOUNDARY IN AREA. JUST THE SAME...MENTIONED POTENTIAL BY USING STRONG WORDING IN HWO. GOOD UPPER LEVEL RIDGING BUILDS INTO THE REGION LATE WED INTO THU. GENERAL AGREEMENT WITH SURROUNDING WFOS LED TO THE DECISION TO REMOVE POPS FOR THURSDAY. LEFT THE REST OF THE EXTENDED UNTOUCHED. && 1112 PM EDT SUN OCT 17 2004 WHILE WESTERN PORTIONS OF WARM FRONT ACROSS OK HAS MADE PROGRESS NORTHWARD...THE EASTERN PORTION REMAINS OVER NORTHERN AL/GA PATIENTLY WAITING FOR ADDITIONAL SUPPORT SOON TO COME. BY MORNING...WARM FRONT SHOULD HAVE PUSHED INTO TN...A STEP BEHIND THE 18Z META. RAIN WITH SOME ELEVATED TS ARE STILL EXPECTED ALTHOUGH A BIT LATER AS WELL...CLOSER TOWARD DAWN. UPDATED HOURLY TEMPERATURES TO REFLECT GRADIENT OF EARLY LOWS ACROSS THE SOUTHWEST...TO A NORMAL DIURNAL CYCLE ACROSS THE NORTH. ALSO LOWERED VALLEY TEMPS. BY MID EVENING VALLEY TEMPS WERE ALREADY NEARING THEIR FORECAST MINS UNDER A DECOUPLED BL. WITH THICKENING CLOUDS STILL ON THEIR WAY AND THE MOISTURE PUSH STILL HOURS OFF...THERES ADDITIONAL TIME FOR RADIATIONAL COOLING. RIDGES...AS EXPECTED ARE STILL RUNNING IN THE MID 50S. AS OF 03Z...SOME SHOWER ACTIVITY CAN BE SEEN DEVELOPING ON THE NATIONAL RADAR VIEW ACROSS SOUTH CENTRAL TN AND ACROSS NEBRASKA...NORTH OF THE SFC WARM FRONT. AXIS OF HEAVIEST PRECIP STILL LOOKS TO BE TO OUR WEST AND NORTH...BRUSHING OUR NORTHERN COUNTIES. UPDATED FORECAST PACKAGE ALREADY OUT. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && GREIF
Hazardous weather outlook, Oct 18, 5:17 AM EDT, 19 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 517 AM EDT MON OCT 18 2004 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-191100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 517 AM EDT MON OCT 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS ARE POSSIBLE...MAINLY IN THE AFTERNOON AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS ARE POSSIBLE TUESDAY...A FEW COULD BE STRONG...ESPECIALLY ALONG THE TENNESSEE AND KENTUCKY STATE LINE. THERE IS A CHANCE OF THUNDERSTORMS FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RAY
In the hours before
Local storm report, Oct 19, 12:46 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1246 AM EDT TUE OCT 19 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1238 AM TSTM WND GST LONDON 37.13N 84.08W
10/19/2004 60 MPH LAUREL KY TRAINED SPOTTER
NEAR INTERSECTION OF HWY 192 AND INTERSTATE 75.
&&
JPThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 18, 9:47 PM EDT | Severe Thunderstorm Warning | JKL | Rowan | 43 min |
| Oct 19, 12:26 AM EDT | Tornado Warning | JKL | Laurel | 49 min |
| Oct 19, 12:58 AM EDT | Severe Thunderstorm Warning | JKL | Knox | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.